Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 90, NWS Flagstaff, AZ

August 27, 2015Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 27, 2015, 1:22 PM MST for Gila County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2015, 1:22 PM MST (20:22 UTC)
Expired
Aug 27, 2015, 2:00 PM MST
In force
38 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:25 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 9:25 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST THU AUG 27 2015

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL CONTINUE FRIDAY...
ESPECIALLY OVER HIGHER TERRAIN. SOME DRYING WILL DEVELOP TO THE WEST
OVER THE WEEKEND AND INTO NEXT WEEK AS SOUTHWEST FLOW INCREASES
ALONG THE WEST COAST. TEMPERATURES WILL PEAK OVER THE NEXT FEW
DAYS...BEFORE GRADUALLY COOLING NEXT WEEK.

&&

.DISCUSSION... IT LOOKS LIKE ANOTHER ACTIVE THUNDERSTORM DAY TODAY
ACROSS NRN AZ. THIS MORNINGS SOUNDING FROM BELLEMONT SHOWING GOOD
INSTABILITY. STORM STEERING WINDS ARE WESTERLY NOW BUT FORECAST TO
BECOME LIGHT NORTHEAST BY THIS EVENING. THE NORTHEASTERLY DIRECTION
MAY ALLOW STORMS TO MOVE FROM THE RIM INTO NRN GILA AND YAVAPAI
COUNTIES THIS EVENING.

&&

.PREV DISCUSSION 435 AM...MONSOON MOISTURE WILL CONTINUE TO RE-
CIRCULATE UNDER A MODERATELY STRONG RIDGE THROUGH FRIDAY. FLOW WILL
BECOME RATHER WEAK AND UNORGANIZED DURING THIS PERIOD. THIS WILL
CHANGE THE CHARACTER OF STORM ACTIVITY...FROM BEING SOMEWHAT
DYNAMICALLY DRIVEN...TO SLOW MOVING TERRAIN-BASED STORMS. BY THE
WEEKEND AND INTO NEXT WEEK...A DEEPENING LONG WAVE TROUGH OFF THE
WEST COAST WILL PUSH THE RIDGE EAST OF OUR STATE. INCREASING
SOUTHWEST FLOW MAY DRY OUT THE WESTERN ZONES...BUT THE EASTERN AND
CENTRAL ZONES WILL HAVE AN INCREASING THREAT OF SEVERE WEATHER. THIS
DUE TO LINGERING MOISTURE AND EJECTING S/WVS THAT WILL INCREASE
SHEAR AND DYNAMIC FORCING. OUR TEMPERATURES WILL PEAK OVER THE NEXT
FEW DAYS...BEFORE GRADUALLY COOLING NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN ARIZONA THROUGH 02Z FRI. THUNDERSTORMS
WILL GENERALLY BE MOVING TOWARD THE SOUTHEAST BETWEEN 5 TO 10 KNOTS.
IFR CONDITIONS WITH ERRATIC...GUSTY SURFACE WINDS WILL DEVELOP NEAR
THE STRONGEST STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH AFT 02Z
FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL /  PETERSON
AVIATION...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 27, 6:21 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
621 AM MST THU AUG 27 2015

AZZ004>018-037>040-271515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
621 AM MST THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE REMAINS OVER THE SOUTHWEST TODAY. STORM MOTION
WILL BE LESS TODAY DUE TO A RIDGE BUILDING OVERHEAD. THIS WILL
INCREASE THE CHANCE FOR ISOLATED HEAVY RAINFALL...BUT SLIGHTLY
DECREASE THE CHANCE FOR LARGER HAIL. THE BEST CHANCE FOR STORMS
TODAY WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS. STORM MOTION WILL BE TO THE EAST AND SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIMILAR CONDITIONS TO TODAY ARE EXPECTED ON FRIDAY. A DRYING
TREND WILL DEVELOP IN THE WESTERN ZONES OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. PORTIONS OF CENTRAL AND EASTERN ARIZONA WILL
REMAIN ACTIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:48 PM MSTSevere Thunderstorm WarningFGZApache27 min
Aug 27, 5:47 AM MSTAreal Flood AdvisoryFGZCoconino8 hr
Aug 27, 11:11 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 11:35 AM MSTSevere Thunderstorm WarningFGZNavajo25 min
Aug 27, 12:09 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 27, 1:07 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 1:39 PM MSTSpecial Weather StatementFGZ51 min
Aug 27, 1:53 PM MSTFlash Flood WarningFGZGila3 hr
Aug 27, 1:57 PM MSTAreal Flood AdvisoryFGZApache3 hr
Aug 27, 2:24 PM MSTFlash Flood WarningFGZGila3 hr
Aug 27, 3:40 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 27, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.